Voluntary recall of injectable medications

Akron Children’s contacts the 26 patients affected by recall


The FDA has issued a statement about a voluntary recall of all injectable drugs produced by the New England Compounding Center (NECC) since May 2012.

Akron Children’s Hospital had purchased one of the drugs on the list called phenol. This medication is used for nerve blocks in patients with spasticity, a condition common in people with cerebral palsy. No adverse effects or infections from phenol have been reported. The recall of all injectable medications was taken as a precautionary measure.

A team of nurses has notified the 26 patient families who have been administered phenol since May, and given them guidance for assessing for symptoms of infection.

“We used phenol on a very limited basis,” said Dr. Micah Baird, a physical medicine and rehabilitation physician at Akron Children’s Hospital. “Due to the nature of the medication, phenol is unlikely to be a source of infection.”

The medication at the center of the NECC recall is a widely distributed steroid medication used to treat back pain. This drug has been linked to fungal infections, primarily a rare form of fungal meningitis, after a spinal or joint injection. The people who have been affected are adults, who’ve had symptoms 42 days or sooner after they received an injection.

Bookmark and Share

Developments Developments
Sign up for enewsletter
Get involved Get involved
Discover ways to support Akron Children's
Join the conversation Join the conversation
See what our patient families are saying
Media Contact

Holly Pupino

Laurie Schueler